Is it safe to take Selenium with Synthroid 75mcg? I was recently diagnosed with a hypothyroid and started at 50 mcg and last week I was put on 75mcg. I am always tired and can't shake the feeling. I have gained at least 10 points in the the past 5 months since I started the Synthroid. I have read on many boards that a selenium supplement could help. Any ideas?
Yes it will help with the conversion of t4 to t3 but you have to be very careful. This can sneak up on you very quickly and it can be just as bad with too much as too little. Most people take 100 mcg (usually 1 pill) daily as a supplement. If you are able to have decent blood tests, ask your dr. to check your selenium after a few weeks to check your levels to see where you are. Also I am told that the one you want to get is the one that says "yeast free"
The selenium I take is 200 mcg/capsule and I take 1/day. As Bruce said, it does seem to help with the conversion of FT4 to FT3.
It does not, however, do anything for feeling tired. Not sure how long ago you were diagnosed; maybe your med simply hasn't had time to start working well, since it takes 4-6 weeks for it reach full potential.
You might also ask to get vitamin D and B12 tested. Deficiency in either, particularly B12 can cause severe exhaustion/fatigue.
Selenium will also not help with weight loss, except where it might help with the conversion of FT4 to FT3, since FT3 controls a lot of our metabolism.
Best thing for weight loss is getting FT3 levels to a level that's good for you.
You might want to post your most recent thyroid labs with reference ranges. Ranges vary lab to lab and have to come from your own lab report. We might be able to offer some suggestions.
While selenium can help in the conversion of T4 to T3, as noted above, more is NOT better. Selenium can be toxic in high doses (follow label instructions), and if you are not deficient in selenium, adding more probably won't help much.
Selenium is a mineral that forms a part of the enzymes involved in removing one of the four iodine atoms from T4 to create T3. A frank deficiency in selenium might impair this conversion, but otherwise the body manages relatively well.
Selenium toxicity is a real risk, sufficiently sneaky enough to have been used in the TV series House, M.D. Before you start supplementing, check your diet to see how much you are getting from food. You may well already be getting the DRI or even more, if you eat foods like Brazil nuts.
I was taking a measly 100 mg dose every day when i was on a vitamin kick. I would of tried anything to make me feel better. With only 100 MG of selenium, my blood levels were sky high on it. besides the thyroid levels being off, it was the only other thing on the test that showed high.
You can also get a natural form of selenium from eating brazil nuts but with a thyroid problem you would have to be careful with those as well. Weird stuff..
Thank you everyone. I took the Selenium after getting approval from my Endo for a couple of days and then stopped. My fatigue was improving and I realise it wasn't because of the Selenium. I called my Endo again though because my neck was swollen but he told me that it wasn't anything especially since the recent U/S of the nodule showed no change. He said it was probably an enlarged lymph node and I should call my PCP. Anyway better now but my neck is still swollen - not much but I can see the difference. I had asked my Endo to run a FT3 when I was getting my blood work done last month but he said no. Actually I asked for a complete thyroid panel test but he refused - said he only test the TSH and FT4 on Hypo patients. Don't have my results with me but will post again soon.
10/21/11 - first time test - given Synthroid 50mcg in 11/2011
Tyroperoxidase antibody - 22.7 High ref. range <4.0 IU/mL
TSH - 1.03 ref. range 0.35-5.60 UIU/ML
Free T4 - 0.97 ref. range 0.58-1.64 NG/DL
1/07/12 - on 50mcg. of Synthroid
TSH - 0.39 ref. range 0.35-5.60 UIU/ML
Free T4 - 1.21 ref. range 0.58-1.64 NG/DL
3/25/12 - on 50mcg. of Synthroid
TSH - 0.46 ref. range 0.35-5.60 UIU/ML
Free T4 - 0.97 ref. range 0.58-1.64 NG/DL
*When I went for my follow-up two weeks later I told my Endo that I was very tired again and not myself. Sometimes I can't thinik clear either almost as if I was in a daze. He increased my dose to 75mcg.
Today I am still tired but not as much but some days are better than others. The daze like feeling went away. I have gained so much weight though and no amount of excersice or dieting is helping. I can't continue to gain weight like this. I have back issues as well and gaining weight makes it worse. What do I do?
Many people find that they find it almost impossible to lose weight until they have their Thyroid levels optimized. Even then it is not easy to lose weight.
Keep on with frequent testing and adjusting of the medication.
You really, REALLY need to be tested for add the FREE T3 test. the free T3 hormone is the ONLY hormone your body's cells actually use. So it is about THE most important thing to test. Yet Dr's seem to refuse to do this most basic test.
be sure to get the FREE and not 'total' . Total measures both bound and unbound hormone with a protein. ONLY the unbound therefore "free" hormones are used by the body. So that is what needs to be measured.
Many people find they need to get their Free T4 to at least MIDDLE of the range if not slightly higher AND (that means in addition to) they need their free T3 to be in the UPPER 1/3 of the range.
The last test Free T4 - 0.97 ref. range 0.58-1.64 NG/DL
Mid range would be 1.11 and you were testing at 0.97 so you definitely had room to improve and you stated that you were bumped up from 50 to 75 mcg.
Keep getting tested every 6 weeks.
You may also want to add Vitamin D, Vit B-12, Selenium, Iron, Ferritin many people who are Hypo are also deficient in one or more of these. Some of the ranges are extremely wide and many people need to be above mid range if not towards the top of them in order to feel well.
I agree that your FT3 needs testing. I've found that if your doctor balks at testing FT3, I'd say something like, "I'm keeping my own medical history, so please add FT3 to the lab order since I'd like to have a history of it in case it should ever become important in the future. I'd rather have too much information than too little." If he won't cooperate with that, you might have to lose him and find a new doctor.
I also agree that you will probably find it difficult to impossible to lose weight until your thyroid hormones are optimized once again...and that means T3 as well as T4.
Has your doctor diagnosed you with Hashi's? Your TPOab is elevated, which indicates Hashi's. Hashi's is an autoimmune disease and is progressive. Sometimes the disease takes years to progress and sometimes it destroys thyroid function in months. It's possible that your FT4 went up then back down again because your meds increases aren't keeping up with the destruction of thyroid function.
It's really important to re-test 4-5 weeks after each increase, re-evealuate symptoms, and adjust meds as necessary. Once you're on a stable dose, you can spread out the testing more.
Thanks everyone. He didn't say I have "Hashimoto" but my PCP did say it. He considers a full thyroid panel to only test for FT4 and TSH. I go back in June for my follow-up since my med was increased. I feel lousy and I hate the way I feel right now. It's just frustating.
Any doctor who is willing to completely ignore FT3 is not a good thyroid doctor.
You can order thyroid labs online (insurance does not pay for these) without a doctor's order. There are several sites, but our members have had good luck with healthcheckusa. They will send you to a local lab for the draw and send the results directly to you. That would be a way to have FT3 tested with FT4 and TSH. With labs in hand, you might find it easier to get your doctor's attention. Perhaps you could go through them for your labs before your appointment in June.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.